Alert archive / West Virginia / Wind Advisories in 2012

Wind Advisory 4, NWS Baltimore/Washington

January 29, 2012Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland; Highland County, Virginia

NWS Baltimore/Washington issued this wind advisory at Jan 29, 2012, 2:36 AM EST for Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland; Highland County, Virginia. It took effect at Jan 29, 2012, 4:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2012, 2:36 AM EST (07:36 UTC)
In effect from
Jan 29, 2012, 4:00 PM EST
Expired
Jan 29, 2012, 10:00 PM EST
In force
6 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, Highland County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -202 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-202 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WWUS71 KLWX 290736
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 AM EST SUN JAN 29 2012


MDZ501-VAZ503-504-WVZ501>503-505-506-291545-
/O.NEW.KLWX.WI.Y.0004.120129T2100Z-120130T0300Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...CIRCLEVILLE...
FRANKLIN
236 AM EST SUN JAN 29 2012

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 PM EST THIS EVENING. 

* TIMING...LATE THIS AFTERNOON TO EARLY THIS EVENING.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTS
3 follow-up statements
295 
WWUS71 KLWX 291541
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 AM EST SUN JAN 29 2012

MDZ501-VAZ503-504-WVZ501>503-505-506-292345-
/O.CON.KLWX.WI.Y.0004.120129T2100Z-120130T0300Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...CIRCLEVILLE...
FRANKLIN
1041 AM EST SUN JAN 29 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* TIMING...LATE THIS AFTERNOON THROUGH LATE THIS EVENING.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
838 
WWUS71 KLWX 292104
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EST SUN JAN 29 2012

MDZ501-VAZ503-504-WVZ501>503-505-506-300300-
/O.CON.KLWX.WI.Y.0004.000000T0000Z-120130T0300Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...CIRCLEVILLE...
FRANKLIN
404 PM EST SUN JAN 29 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* TIMING...GUSTS WILL INCREASE THIS AFTERNOON AND WILL SUBSIDE
  LATE THIS EVENING.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS IN EXCESS OF 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KRAMAR
143 
WWUS71 KLWX 300300
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EST SUN JAN 29 2012


MDZ501-VAZ503-504-WVZ501>503-505-506-300400-
/O.EXP.KLWX.WI.Y.0004.000000T0000Z-120130T0300Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...CIRCLEVILLE...
FRANKLIN
1000 PM EST SUN JAN 29 2012

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED BELOW CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 29, 12:47 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 29, 12:47 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1247 AM EST SUN JAN 29 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT BEFORE ANOTHER
COLD FRONT MOVES THROUGH SUNDAY. HIGH PRESSURE WILL RETURN EARLY
NEXT WEEK BEFORE LOW PRESSURE IMPACTS THE AREA MID-WEEK. HIGH
PRESSURE RETURNS LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
COLD FRONT CURRENTLY CLEARING THE MID CHESAPEAKE BAY AND LOWER
SOUTHERN MARYLAND. IR SATELLITE IMAGERY SHOWS CLOUDS RIGHT ALONG
THE BOUNDARY...OTHERWISE CLEARING HAS OCCURED OVER THE REMAINDER
OF THE CWFA. MINOR UPDATES TO THE GRIDS FOR TONIGHT INLCUDE...
HOURLY TEMPS AND SKY. IN ADDITION...ALL POPS HAVE BEEN REMOVED.

MAIN UPDATE TO THE GRIDS WAS FOR SUNDAY AFTERNOON. BUFKIT
SOUNDINGS SHOW THE POTENTIAL FOR A WIND ADVISORY OVER WESTERN
PORTIONS OF THE CWFA. HAVE INCREASED THE GUSTS CWFA-WIDE.

ANOTHER UPPER WAVE WILL APPROACH THE AREA EARLY SUNDAY. THE UPPER
WAVE CURRENTLY SWINGING BY THE AREA IS ROUNDING THE BASE OF A
LARGER UPPER LOW /OVER HUDSON BAY/. THE NEXT UPPER WAVE WILL MAKE
A SIMILAR TREK BUT FURTHER SOUTH. THIS WILL BRING THE UPPER VORT
MAX DIRECTLY OVER THE AREA /CLOSER TO THE MD-PA BORDER/. MUCH OF
THE PRECIP ASSOCIATED WITH THE UPPER WAVE IS NOT EXPECTED TO MAKE
IT EAST OF THE MTNS. HOWEVER...ISOLD SNOW FLURRIES AND SPRINKLES
MAY SPREAD ACROSS THE NRN HALF OF THE CWA DURING THE LATE AFTN
HRS.

DRIER AIR...BREEZY WINDS AND INCREASING CLOUD COVER OVER THE COURSE
OF THE AFTN WILL TEMPER MAX TEMPS A FEW DEGREES FROM TODAY/S VALUES.
MOST AREAS WILL SEE HIGHS IN THE U40S-L50S BY MID-AFTN.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
COLD AIR ADVCTN WILL STEEPEN LOW-LVL LAPSE RATES AS SHRTWV TROF
CROSSES SERN PA SUN NGT. MODEST INSTBY COULD SUPPORT FLURRIES OR
ISOLD SNOW SHWRS ON WNWLY FLOW. POPS WERE INCRD SUN NGT IN NRN
ZONES FOR THIS PSBLTY.

SFC HIPRES OVER SERN CONUS WILL BUILD NWD ON MON AS FLOW ALOFT
BCMS WNWLY. ANY SHRTWV TROFS IN NRN STREAM WILL RMN N OF FCST AREA
THRU MON NGT...WITH NO PCPN XPCD. WLY H9 FLOW WILL BGN TO ADVCT
SLGTLY WARMER AIR INTO THE RGN...BUT THIS AIR WILL NOT BE REALIZED
AT SFC UNTIL TUE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
H9 TEMPS WILL INCR DRAASTICALLY ON TUE AND WED AS H9 FLOW INCRS
AHEAD OF SFC LOPRES IN GRTLKS RGN. SOME SUN AND INCRG SLY LOW-LVL
FLOW WILL PROMOTE DP MIXING AND WARMTH...WITH MAXIMA IN THE 60S
BOTH TUE AND WED DESPITE CLD CVR ON THE LATTER DAY.

SHWRS MAY FORM ALONG A SFC TROF THAT WILL MOVE EWD ACRS FCST AREA
ON WED. CDFNT FOLLOWS BEHIND THIS BNDRY...WITH HIPRES FOR RMNDR OF
THE WORK WK. STORM SYSTEM MAY AFFECT RGN BY THE WKEND.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NW WNDS BGNG TO SIMMER DOWN AS HIPRES RDG NOSES IN FM THE SW. FLOW
WL BACK SWLY AFTER SUNRISE...W/ DP MIXING DVLPG DURING THE AFTN.
THUS...FREQUENT GUSTS AOA 20-25 KT XPCTD MID-LT DAY. WNDS 5K FT
ALOFT UP TO 40 KT...WHICH WL BE DESCENDING TO ABT 2K FT ALNG
CDFNT. CFP LKLY ACRS TERMINALS 00-03Z. W/NW WNDS AND 4-5K FT CIGS
FOR SVRL HRS BHD FNT. DUE TO TIMING...UNSURE IF 30-40 KT GUSTS WL
REACH SFC OR HANG JUST ABV IT. REGARDLESS...SKIES WL CLR AND WNDS
DIMINISH OVNGT.

GENLY VFR CONDS XPCD THRU MUCH OF THE WK. MAIN STORY WILL BE THE
WINDS ON TUE AND WED AS DP MIXING ENSUES AMID H9 LOW-LVL JET.

&&

.MARINE...
WNDS DIMINISHING ONCE AGN TNGT. HV ALLWD SCA FOR MID-UPR TIDAL PTMC
TO EXPIRE...BUT ITS CLSR THAN IT WAS LAST NGT. SCA CONTS FOR
BAY/LWR PTMC TIL 6AM. DUE TO WNDS AVBL ALOFT...WL LEAVE THAT IN
PLACE TIL CONDS SUGGEST OTRW. A BRIEF LULL ON SUN MRNG...THEN
ANOTHER ROUND OF GUSTS AHEAD OF ANOTHER COLD FRONT SUN AFTN-EVE.

SMALL CRAFT ADZY WAS EXTENDED THRU SUN NGT AND LKLY WILL CONT INTO
MON MRNG BFR WINDS BCM LGTR. ADDITIONAL WINDS PSBL TUE AND WED...
AND HEADLINES MAY BE NEEDED DURG THIS TIME OWING TO XPCD SLY
CHANNELING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EST
     MONDAY FOR ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...LISTEMAA/GMS
SHORT TERM...KRAMAR
LONG TERM...KRAMAR
AVIATION...HTS/KRAMAR
MARINE...HTS/GMS/KRAMAR
Hazardous weather outlook, Jan 29, 12:33 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EST SUN JAN 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1233 AM EST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...OVERNIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT OVERNIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY AFTERNOON AND SUNDAY
NIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY MORNING AND TUESDAY
THROUGH WEDNESDAY FOR PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291145-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1233 AM EST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND GUSTS LATE SUNDAY AFTERNOON AND EVENING COULD REACH WIND
ADVISORY CRITERIA AS A COLD FRONT PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:35 PM ESTSmall Craft AdvisoryLWX3 days

Nearby

Wind Advisories in West Virginia, 2012Wind Advisories in Maryland, 2012Wind Advisories in Virginia, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.